← Return to ventricular tachycardia with apical hypertrophic cardiomyopathy

Discussion
Comment receiving replies
@predictable

Hi @ch665296f. Welcome back to Mayo Connect. I have had concerns similar to yours, and I hope the two of us can gain some confidence from each other's experiences with hypertrophic cardiomyopathy. My HCM arises from a thickened external wall of the heart. Is yours attributable to thickening of the wall between left and right ventricles? I'm under the impression that, either way, our situations are similar.

For example, I had the Holter monitor reading three years ago, a few months after I was diagnosed with Atrial fibrillation (A-fib). As a result, my doctors put me on a beta-blocker (mine is Carvedilol, not Metoprolol). I started with a calcium-channel blocker (like your Verapamil). At the outset, I was encouraged that the beta-blocker and the calcium-channel blockers were double-duty medications — helping to regularize my heart rate while reducing my blood pressure. (Because of a unique kidney problem, I had to drop the calcium-channel blocker, which left too much fluid in my legs, in favor of Amiloride, a potassium-sparing diuretic.) On the whole, though, I feel a lot of similarities with your situation.

What will happen next? I think it's too early to predict — or to worry a lot about that. Your cardiologist has you "cooling out" for a month, rather than diving into some heavy treatment, and that gives you the chance to let the diagnosis — and the treatment — unfold over time as tests and your symptoms suggest. Why do I say that? It comes from a telling explanation from the following web page that speaks in laymen's terms: https://www.everydayhealth.com/heart-health-specialist/inverted-t-waves.aspx. Here's some comforting language from this report:

"T-waves are a part of a normal electrocardiogram (EKG), representing the electrical recovery . . . of the ventricles . . . after a contraction, or heartbeat. There are many reasons why T-waves can be inverted. We can see inverted T-waves, for instance, in the midst of a heart attack and in structural heart disease, such as coronary ischemia or left ventricular hypertrophy. On the other hand, we also may see inverted T-waves in people whose tests are completely normal . . . I have followed some patients like this for years that have never had a problem. They are asymptomatic and have otherwise normal hearts."

I was pleased to get this professional perspective on my HCM. My focus is on my A-fib is now almost asymptomatic, thanks to my medication regimen. And I hope you'll feel good about relying on your medical team to keep you informed and answer the questions you have about your concerns. In short, I've learned that poring over the Internet and medical literature is not better for my state of mind than an open, communicative relationship with my doctors.
Martin

Jump to this post


Replies to "Hi @ch665296f. Welcome back to Mayo Connect. I have had concerns similar to yours, and I..."

Martin. Thanks for the quick reply. I guess it's the waiting game, and the uncertainty that worries me the most. This whole adventure started the end of June when I mentioned to my GP during my "well man's" physical about certain symptoms I've been experiencing. As a result, I have had all the tests that were for the most part good. My blood flow is good. No arterial blockage of significance, but definite thickening of the muscle. The 24 hour holter monitor is what set off the alarms. At the present time, the meds don't seem to be doing much. I am incontinent due to a history of bladder problems as well as a prostatectomy combined with a diverticulotomy 18 months ago. So, when a new health issue arises, my anxiety level increases. At 71 I guess I should expect certain changes, but when you have been a very active person for so long those changes can be difficult to deal with. Again, thanks for the reply. I will try and keep you posted.
Dennis